Mississippi, 2007

Tornadoes and Hail in Mississippi, February 24 to 25, 2007

February 24 to 25, 2007 · NWS JAN · 55 events in 35 counties and zones

The spring of 2007 started a bit early with the region seeing its first severe weather outbreak on February 24th. A large and powerful storm system took shape as a deep surface low tracked across Kansas and into portions of Iowa.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.7 million
Crop damage
None recorded
Events
55

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

The spring of 2007 started a bit early with the region seeing its first severe weather outbreak on February 24th. A large and powerful storm system took shape as a deep surface low tracked across Kansas and into portions of Iowa. This strong area of low pressure was driven by a powerful upper level trough which supported very strong winds through the entire atmosphere. These winds were felt at the surface to some degree as a large area across the Lower Mississippi River Valley saw sustained winds between 25-35 mph with gusts between 40-50 mph. Those gradient winds, in advance of the severe weather, were strong enough to down some trees and power lines across the region. Those damage reports were more scattered in nature.|Those strong winds from the deepening surface low helped to draw northward moisture and instability. The strong winds allowed for the environment to become highly sheared. Basically, there were increasing winds with height and a change in the wind direction as well. This particular combination of instability and high shear was quite rare. However, this set the stage for a severe weather outbreak which included numerous reports of damaging winds, large hail and a few tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 24, 10:54 AM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Feb 24, 10:54 AM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1054 AM CST SAT FEB 24 2007

.DISCUSSION...AN ACTIVE DAY IS BEGINNING TO SET UP FOR THE ARKLAMISS
REGION THIS MORNING. THE SURFACE LOW IS NOW CENTERED OVER NORTHERN
OKLAHOMA AND SOUTHERN KANSAS WITH THE COLD FRONT STRETCHING THROUGH
EAST TEXAS. SHOWERS HAVE BEGUN TO DRIFT NORTH ACROSS THE CWFA...WITH
STRONG THUNDERSTORMS DEVELOPING OVER THE ARKLATEX REGION AND THROUGH
ARKANSAS. THE TIMING OF THIS SYSTEM STILL LOOKS ON TRACK WITH THE
FRONT REACHING THE WESTERN PORTIONS OF THE CWFA MIDDAY...THE CENTRAL
PORTIONS OF THE CWFA AROUND 9 PM AND LEAVING EASTERN PORTIONS OF THE
AREA AROUND MIDNIGHT.

WE STILL EXPECT SEVERE WEATHER TO BE LIKELY WITH THIS STORM SYSTEM.
WITH STRONG FORCING OVER THE NORTHERN HALF OF THE AREA WITH A STRONG
500MB JET...WILL CONTINUE WITH THINKING OF A SQUALL LINE MOVING
THROUGH THE NORTHERN PORTION OF THE CWFA. FOR THE SOUTHERN HALF...AM
LOOKING MORE AT THE POSSIBILITY FOR MORE DISCRETE CELLS RATHER THAN A
SQUALL LINE MOVING THROUGH THIS AREA. WILL STILL CONTINUE WITH
THINKING THAT AREAS WEST OF THE INTERSTATE 55 CORRIDOR AND AREAS IN
THE SOUTH...THERE IS A MORE ENHANCED RISK FOR SEVERE WEATHER THAN THE
REST OF THE REGION. THERE WILL BE MORE INSTABILITY IN PLACE OVER THIS
REGION. ALSO...DEWPOINTS WILL BE HIGHER IN THE LOWER 60S...WHICH WE
HAVE ALREADY BEEN SEEING AN INCREASE IN OVER MUCH OF THE
AREA...MAINLY IN THE SOUTHWEST. BUT AGAIN...WE ARE LOOKING AT ANY
CELLS FORMING DURING THE DAY AHEAD OF THE FRONT THAT BECOME SEVERE TO
BE CAPABLE OF HAIL AND STRONG WINDS. THE BULK OF THE SEVERE WEATHER
WILL COME WHEN THE BOUNDARY BEGINS TO REACH THE AREA...BRINGING
DAMAGING WINDS...TORNADOES...AND LARGE HAIL POSSIBLE TO MOST OF THE
OUTLOOK AREA.

ASIDE FROM SEVERE...AM CONTINUING THE WIND ADVISORY FOR THE ENTIRE
AREA. WE HAVE ALREADY BEGUN TO SEE AN INCREASE IN WINDS OVER THE AREA
WITH GUSTS UP TO 30KT IN THE DELTA REGION.

OTHERWISE...THE FORECAST PACKAGE LOOKS TO BE PRETTY MUCH ON TRACK. I
MADE A FEW MINOR ADJUSTMENTS TO ACCOUNT FOR OBSERVATIONAL TRENDS. BUT
OTHER THAN THAT...NO CHANGES WERE NEEDED AT THIS TIME.

&&

.AVIATION...EXPECT CONDITIONS TO DETERIORATE OVER THE NEXT COUPLE OF
HOURS WITH THE APPROACH OF A STRONG STORM SYSTEM. MVFR CONDITIONS
WILL MOVE IN FOR MOST LOCATIONS AND LAST THROUGH THE LATE EVENING
HOURS. AS STRONG CONVECTION MOVES INTO THE AREA...FLIGHT CATEGORIES
MAY BRIEFLY DROP TO IFR AS THUNDERSTORMS MOVE OVER THE AREA. WINDS
WILL ALSO BE RATHER STRONG THROUGH THE DAY AS A TIGHTENING PRESSURE
GRADIENT MOVES OVER THE REGION. EXPECT SOUTHEAST TO SOUTHERLY WINDS
THROUGH THE DAY WITH SPEEDS OF AROUND 20-30KT WITH HIGHER GUSTS TO
40KT...ESPECIALLY IN THE DELTA REGION. WINDS WILL BEGIN TO CALM DOWN
A BIT OVERNIGHT. OVERALL CONDITIONS WILL BEGIN TO IMPROVE AFTER
MIDNIGHT...RETURNING BACK TO IFR FLIGHT CATEGORIES BY 12Z SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  47  66  35 /  78  89  10   0
MERIDIAN      75  47  68  38 /  57 100  21   0
VICKSBURG     74  46  66  35 /  84  70   9   0
HATTIESBURG   76  51  72  39 /  47  90  18   0
NATCHEZ       76  47  67  38 /  77  70   9   0
GREENVILLE    71  45  60  34 /  98  70  10   0
GREENWOOD     71  46  61  34 /  95  95  10   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...WIND ADVISORY UNTIL 3 AM CST SUNDAY FOR MSZ018-019-025>066-
     072>074.

LA...WIND ADVISORY UNTIL 3 AM CST SUNDAY FOR LAZ007>009-015-016-
     023>026.

AR...WIND ADVISORY UNTIL 3 AM CST SUNDAY FOR ARZ074-075.

&&

14
Hazardous weather outlook, Feb 24, 6:07 AM CST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0607 AM CST SAT FEB 24 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251207-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
0607 AM CST SAT FEB 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
AN OUTBREAK OF SEVERE WEATHER IS EXPECTED ACROSS THE LOWER
MISSISSIPPI VALLEY LATE TODAY THROUGH THIS EVENING WITH
WIDESPREAD DAMAGING WINDS AND SIGNIFICANT TORNADOES POSSIBLE.

A POWERFUL STORM SYSTEM MOVING INTO THE MID MISSISSIPPI VALLEY
REGION LATE TODAY IS EXPECTED TO SET THE STAGE FOR A POTENTIALLY
DANGEROUS OUTBREAK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI.

THE INITIAL STORMS WILL LIKELY DEVELOP THIS MORNING THROUGH EARLY
AFTERNOON...MAINLY OVER AREAS NORTHWEST OF THE NATCHEZ TRACE
CORRIDOR. THE MAIN RISK ASSOCIATED WITH THESE STORMS WILL BE HAIL
UP TO THE SIZE OF QUARTERS.

BY MID AFTERNOON...MORE FAVORABLE CONDITIONS FOR SCATTERED SEVERE
STORMS CAPABLE OF PRODUCING TORNADOES...VERY LARGE HAIL...AND
DAMAGING WINDS WILL DEVELOP ALONG AND WEST OF THE MISSISSIPPI
RIVER.

THE FAVORABLE AREA FOR SEVERE STORMS WILL SHIFT INTO CENTRAL AND
SOUTHERN MISSISSIPPI DURING THE LATE AFTERNOON AND EVENING HOURS
AS THE RISK FOR SIGNIFICANT TORNADOES...VERY LARGE HAIL...AND
DAMAGING WINDS CONTINUES. BY 6 PM...AN INTENSE SQUALL LINE OF
STORMS SHOULD EXTEND ALONG AND JUST EAST OF THE MISSISSIPPI
RIVER. THIS LINE WILL BE THE FINAL ROUND OF POTENTIALLY DAMAGING
WINDS AS IT SWEEPS EAST AND AT LEAST AFFECTS AREAS NORTH OF
INTERSTATE TWENTY IN MISSISSIPPI.

RESIDENTS OF EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND
MUCH OF MISSISSIPPI SHOULD CLOSELY MONITOR THE WEATHER SITUATION
TODAY AS WIDESPREAD HAZARDOUS WEATHER IS EXPECTED TO DEVELOP BY
EARLY THIS EVENING. PEOPLE PLANNING OUTDOOR ACTIVITIES THROUGH
THIS EVENING SHOULD ENSURE THAT THEY HAVE WEATHER INFORMATION
READILY AVAILABLE...AND HAVE A PLAN TO MOVE TO A PLACE OF SAFETY
IF SEVERE WEATHER APPROACHES.

...NON PRECIPITATION...
A WIND ADVISORY HAS BEEN ISSUED FOR THE ENTIRE OUTLOOK AREA TODAY
INTO THIS EVENING. SUSTAINED WINDS OF 25 TO 30 MPH WITH GUSTS
AROUND 40 MPH WILL BE POSSIBLE BEGINNING AROUND BY LATE MORNING.
THERE WILL BE AN ENHANCED RISK OF STRONGER WINDS ACROSS THE
DELTA WHERE WINDS GUSTS COULD APPROACH AND EVEN EXCEED 50 MPH
IN THE AFTERNOON. FOR FURTHER INFORMATION ON THE WIND THREAT
REFER TO OUR WIND ADVISORY PRODUCT JANNPWJAN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL LIKELY BE NEED THIS AFTERNOON  THROUGH TONIGHT.
OTHERWISE ACTIVATION IS NOT ANTICIPATED THROUGH NEXT SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 thunderstorm wind, 21 hail, 4 strong wind, 4 tornado. Local standard time, as filed.

Strong Wind, Adams

When
February 24, 2:00 PM CST
Where
Adams forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.483, -91.353 (the zone’s center; the record gives no point)

Several trees were blown down about 5 miles south of Natchez. This damage was caused during the strong gradient wind gusts in advance of the line of storms.

Strong Wind, Holmes

When
February 24, 3:30 PM CST
Where
Holmes forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.124, -90.092 (the zone’s center; the record gives no point)

Several trees were blown down on Carrollton Street and Bowling Green. This damage was caused during the strong gradient wind gusts in advance of the line of storms.

Strong Wind, Marion

When
February 24, 5:00 PM CST
Where
Marion forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.231, -89.822 (the zone’s center; the record gives no point)

A few trees were blown down in Columbia, one located on Columbia-Purvis Road. This damage was caused during the strong gradient wind gusts well in advance of the line of storms.

Hail, Washington

When
February 24, 5:29 PM CST to 5:46 PM CST
Where
Washington County, 6 mi W of Greenville to 8 mi N of Leland
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.400, -91.154

A swath of penny to nickel sized hail fell across northern portions of Washington County. This occurred from a severe thunderstorm that moved out of Chicot County and continued into southern Bolivar County where hail continued to fall all the way to Shaw.

Thunderstorm Wind, Washington

When
February 24, 5:38 PM CST to 5:42 PM CST
Where
Washington County, 4 mi SW of Greenville to Greenville
Measured
70 kt (81 mph) estimated gust
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
33.359, -91.099

A swath of straight line wind damaged occurred from just southwest of Greenville, along Highway 82, to areas within town. Along Highway 82, just before the River bridge, several power lines were blown down. In town, a Hotel sustained roof damage along with a metal car port thrown 30 feet up into a tree. Additionally, a chimney was blown off a mobile home. Many trees were uprooted and snapped along with several power lines down.

Hail, Bolivar

When
February 24, 5:44 PM CST to 5:57 PM CST
Where
Bolivar County, 8 mi SW of Shaw to 3 mi NE of Shaw
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.518, -90.918

A swath of penny to nickel sized hail occurred across southeast Bolivar County around Shaw. This storm moved out of northern Washington County and across southeast Bolivar before weakening as it moved into Sunflower County.

Tornado, Sunflower

When
February 24, 6:05 PM CST to 6:14 PM CST
Where
Sunflower County, 6 mi SW of Indianola to 6 mi NE of Indianola
Rating
EF1
Path length
12 mi
Path width
150 yd
Property damage
$650,000
Reported by
NWS Storm Survey
Coordinates
33.389, -90.724

This tornado touched down 6 miles southwest of Indianola and raced northeast toward and across the southern part of town. Numerous trees were snapped along with a few power poles and metal signs blown down. Several sheds were also destroyed along the path. The Kingdom Hall Church, along Highway 49, had half of its roof blown off along with the entire car port destroyed. An area fence was severe damaged as debris was blown along the path. An irrigation pivot system was flipped over and severely damaged just east of town.

Strong Wind, Kemper

When
February 24, 6:20 PM CST to 6:40 PM CST
Where
Kemper forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.755, -88.641 (the zone’s center; the record gives no point)

Several trees and a few power lines were blown down across the county. One of the downed power lines started a fire in Preston. This damage was caused during the strong gradient wind gusts in advance of the line of storms.

Tornado, Leflore

When
February 24, 6:26 PM CST to 6:28 PM CST
Where
Leflore County, 1 mi NW of Schlater to 0.5 mi N of Schlater
Rating
EF0
Path length
1 mi
Path width
40 yd
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
33.660, -90.362

A brief tornado touched down near Schlater. The path was mainly through open field, but one mobile home had its roof blown off with another home sustaining minor damage.

Thunderstorm Wind, Issaquena

When
February 24, 6:30 PM CST
Where
Issaquena County, 1.74 mi NE of Mayersville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.918, -91.049

A few trees were blown down around town. One tree damaged a roof to a house.

Thunderstorm Wind, Leflore

When
February 24, 6:30 PM CST to 6:34 PM CST
Where
Leflore County, 7 mi W of Greenwood to 5 mi NW of Greenwood
Measured
70 kt (81 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
33.520, -90.301

Intermittent damage occurred from 7 miles west of town to about 5 miles northwest of town. Seven miles west, an awning to a house was knocked over. Northwest of town, a power pole was blown down and a irrigation pivot system was flipped over.

Hail, Grenada

When
February 24, 6:38 PM CST to 7:10 PM CST
Where
Grenada County, 7 mi W of Holcomb to 11 mi NE of Grenada
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.770, -90.102

A swath of penny to quarter sized hail fell across most of Grenada County.

Hail, Issaquena

When
February 24, 6:39 PM CST to 6:50 PM CST
Where
Issaquena County, 9 mi SSW of Mayersville to 5 mi S of Mayersville
Measured
0.75 in hail
Reported by
Public
Coordinates
32.780, -91.129

Thunderstorm Wind, Grenada

When
February 24, 6:45 PM CST to 7:05 PM CST
Where
Grenada County, Holcomb to Grenada
Measured
55 kt (63 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
33.770, -89.980

Scattered trees blown down across the county.

Thunderstorm Wind, Carroll

When
February 24, 7:20 PM CST to 7:25 PM CST
Where
Carroll County, Carrollton
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Newspaper
Coordinates
33.500, -89.920

A few trees and numerous large limbs were blown down. A couple of the downed trees took down some power lines.

Hail, Warren

When
February 24, 8:00 PM CST to 8:12 PM CST
Where
Warren County, 2 mi SE of Redwood to 12 mi ENE of Redwood
Measured
0.75 in hail
Reported by
Public
Coordinates
32.460, -90.796

Thunderstorm Wind, Yazoo

When
February 24, 8:12 PM CST
Where
Yazoo County, Anding
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.680, -90.400

Several trees blown down on power lines around Anding.

Thunderstorm Wind, Yazoo

When
February 24, 8:20 PM CST
Where
Yazoo County, 2 mi S of Bentonia
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.601, -90.370

A few trees were blown down.

Hail, Claiborne

When
February 24, 8:28 PM CST to 8:43 PM CST
Where
Claiborne County, 2 mi W of Hermanville to 4 mi NE of Carlisle
Measured
0.75 in hail
Reported by
Public
Coordinates
31.950, -90.884

Thunderstorm Wind, Madison

When
February 24, 8:30 PM CST
Where
Madison County, Flora
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.550, -90.320

A few trees were blown down.

Thunderstorm Wind, Attala

When
February 24, 8:35 PM CST
Where
Attala County, 6 mi N of Kosciusko
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.137, -89.580

A few trees were blown down on Highway 43.

Hail, Attala

When
February 24, 8:39 PM CST to 8:52 PM CST
Where
Attala County, 7 mi WNW of Mc Cool to 4 mi N of Mc Cool
Measured
0.75 in hail
Reported by
Public
Coordinates
33.239, -89.462

Hail, Hinds

When
February 24, 8:40 PM CST to 8:52 PM CST
Where
Hinds County, 6 mi SW of Utica to 3 mi SE of Utica
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.059, -90.692

Hail, Choctaw

When
February 24, 8:52 PM CST to 8:57 PM CST
Where
Choctaw County, Weir to 4 mi E of Weir
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.270, -89.280

Hail, Madison

When
February 24, 8:52 PM CST to 9:05 PM CST
Where
Madison County, 4 mi NE of Canton to 8 mi ENE of Sharon
Measured
0.75 in hail
Reported by
Public
Coordinates
32.661, -89.981

Hail, Attala

When
February 24, 9:10 PM CST to 9:16 PM CST
Where
Attala County, 2 mi E of Kosciusko to Ethel
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.050, -89.546

Thunderstorm Wind, Copiah

When
February 24, 9:23 PM CST
Where
Copiah County, Crystal Spgs
Measured
53 kt (61 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
31.980, -90.370

Several trees and power lines were blown down.

Thunderstorm Wind, Rankin

When
February 24, 9:25 PM CST
Where
Rankin County, Whites
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
32.080, -90.200

Several trees were blown down.

Thunderstorm Wind, Rankin

When
February 24, 9:30 PM CST
Where
Rankin County, Florence
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
32.150, -90.130

A couple of trees and a power line were blown down.

Thunderstorm Wind, Leake

When
February 24, 9:35 PM CST to 10:15 PM CST
Where
Leake County, 5 mi N of Carthage to 8 mi S of Madden
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
32.802, -89.530

Scattered trees and power lines blown down across the county.

Hail, Rankin

When
February 24, 9:36 PM CST to 9:44 PM CST
Where
Rankin County, 2 mi W of Star to 6 mi S of Brandon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.100, -90.084

Thunderstorm Wind, Winston

When
February 24, 9:45 PM CST
Where
Winston County, 1 mi SW of Louisville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.120, -89.062

A few trees were blown down on the southwest side of Louisville.

Thunderstorm Wind, Lowndes

When
February 24, 9:47 PM CST
Where
Lowndes County, 1 mi N of (Cbm)columbus Afb
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.664, -88.450

A few trees were blown down just north of Columbus AFB.

Tornado, Rankin

When
February 24, 9:47 PM CST to 9:48 PM CST
Where
Rankin County, 5 mi SE of Brandon
Rating
EF1
Path length
1 mi
Path width
75 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
32.219, -89.920

This tornado briefly touched down at the intersection of Morrow Road and Highway 18 in the Robinhood Community. Numerous hardwood trees were uprooted and pine trees snapped.

Hail, Copiah

When
February 24, 9:50 PM CST to 10:12 PM CST
Where
Copiah County, 2 mi N of Beauregard to 2 mi SE of Rockport
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.749, -90.400

Hail, Rankin

When
February 24, 9:55 PM CST to 10:03 PM CST
Where
Rankin County, 6 mi S of Pelahatchie to 6 mi SE of Pelahatchie
Measured
0.75 in hail
Reported by
Public
Coordinates
32.233, -89.800

Hail, Franklin

When
February 24, 9:58 PM CST to 10:02 PM CST
Where
Franklin County, 1 mi S of Mc Call Creek to 3 mi E of Mc Call Creek
Measured
0.75 in hail
Reported by
Public
Coordinates
31.506, -90.700

Hail, Oktibbeha

When
February 24, 10:00 PM CST to 10:07 PM CST
Where
Oktibbeha County, 6 mi SE of Starkville to 8 mi E of Starkville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.409, -88.757

Thunderstorm Wind, Franklin

When
February 24, 10:00 PM CST
Where
Franklin County, 2.73 mi SE of Little Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Law Enforcement
Coordinates
31.372, -90.697

A couple of trees were blown down off Highway 98.

Hail, Lincoln

When
February 24, 10:01 PM CST to 10:29 PM CST
Where
Lincoln County, 5 mi SSW of Vaughn to 10 mi E of Brookhaven
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
31.513, -90.612

Hail, Scott

When
February 24, 10:02 PM CST to 10:24 PM CST
Where
Scott County, 6 mi WSW of Stage to 6 mi SSE of Forest
Measured
0.75 in hail
Reported by
Public
Coordinates
32.247, -89.725

Hail, Lowndes

When
February 24, 10:05 PM CST to 10:10 PM CST
Where
Lowndes County, Artesia to Mayhew
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.420, -88.650

Thunderstorm Wind, Smith

When
February 24, 10:07 PM CST to 10:15 PM CST
Where
Smith County, Polkville to 5 mi E of Polkville
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
32.180, -89.700

Numerous trees were blown down along with several power lines.

Hail, Simpson

When
February 24, 10:11 PM CST to 10:42 PM CST
Where
Simpson County, 7 mi W of Shivers to Magee
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.800, -90.119

Thunderstorm Wind, Neshoba

When
February 24, 10:13 PM CST
Where
Neshoba County, 0.69 mi N of Dixon
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.680, -89.220

A mobile home had a portion of its tin roof peeled off.

Hail, Lawrence

When
February 24, 10:24 PM CST to 10:35 PM CST
Where
Lawrence County, 4 mi SSW of Sontag to 1 mi S of Wanilla
Measured
0.75 in hail
Reported by
Public
Coordinates
31.597, -90.226

Thunderstorm Wind, Lowndes

When
February 24, 10:30 PM CST
Where
Lowndes County, Columbus
Measured
55 kt (63 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
33.500, -88.430

Scattered trees were blown down across the county. One mobile home was damaged around Columbus.

Thunderstorm Wind, Lawrence

When
February 24, 10:37 PM CST
Where
Lawrence County, 1.37 mi ENE of Wanilla
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Law Enforcement
Coordinates
31.638, -90.109

A few trees were blown down.

Tornado, Newton

When
February 24, 10:40 PM CST to 10:43 PM CST
Where
Newton County, 4 mi W of Lawrence to 2.5 mi NW of Lawrence
Rating
EF1
Path length
3.5 mi
Path width
150 yd
Property damage
$70,000
Reported by
NWS Storm Survey
Coordinates
32.320, -89.298

This tornado touched down along Ponderosa Road and tracked northeast for 3.5 miles. The tornado paralleled Interstate 20 for a short while then crossed the interstate just west of mile-marker 101. Numerous hardwood trees were uprooted with numerous pine trees snapped. Several large pine trees blocked the east bound lanes of Interstate 20. The tornado dissipated just north of the interstate.

Thunderstorm Wind, Lowndes

When
February 24, 10:41 PM CST
Where
Lowndes County, 1.38 mi S of New Hope
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.450, -88.320

A few trees were blown down around New Hope.

Thunderstorm Wind, Smith

When
February 24, 10:48 PM CST to 10:52 PM CST
Where
Smith County, Pineville to 4 mi NE of Pineville
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
32.130, -89.400

Several trees and power lines were blown down.

Thunderstorm Wind, Lauderdale

When
February 24, 11:25 PM CST
Where
Lauderdale County, Suqualena
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.450, -88.830

A couple of trees were blown down.

Thunderstorm Wind, Lauderdale

When
February 24, 11:38 PM CST
Where
Lauderdale County, Meridian
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
32.370, -88.720

A few trees were blown down around the city with one large tree down on a house.

Thunderstorm Wind, Covington

When
February 24, 11:52 PM CST
Where
Covington County, Collins
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.630, -89.550

A couple of trees were blown down around Collins.

Thunderstorm Wind, Jones

When
February 25, 12:23 AM CST
Where
Jones County, Laurel
Measured
53 kt (61 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
31.700, -89.130

A few power lines were blown down in Laurel.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyThe tornado archive for Mississippi, 2007Warnings in Mississippi, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13926, 13927, 13956, 14188, 14190, 14189, 14197, 14285, 14279, 14280, 14282, 14283, 14281, 14284, 14292, 15447, 15570, 15571, 15593, 15572, 15574, 15580, 15591, 15590, 15595, 15599, 15596, 15604, 15614, 15618, 15605, 15621, 15624, 15630, 15609, 15632, 15642, 15634, 15636, 15639, and more.